Polysubstance Use / Fentanyl
Illegal drugs don’t come with a list of ingredients. Don’t take the chance.
How to Check for Fentanyl
Xylazine is an animal tranquilizer and not approved for use in humans. It is increasingly found in combination with street or illicitly manufactured fentanyl or non-prescription fentanyl.
Xylazine is commonly known as the street drug called “tranq” or “tranq dope”. When tranq is mixed with fentanyl it can increase the chances of experiencing an overdose and potentially complicate the response.
Tranq slows breathing and heart rate and lowers blood pressure, which can intensify some effects of fentanyl, and especially if fentanyl is used in combination with other depressants such as alcohol and benzodiazepines.
If you are a bystander and you aren’t sure whether someone is high or experiencing an overdose, treat it like an overdose. Immediately call 911, give up to 3 doses of Narcan (naloxone), and if willing, give rescue breaths or put the person on their side so that if they vomit, they won’t choke on it. Continue to monitor breathing until first responders arrive. The immediate goal is to make sure the person’s brain is getting oxygen by restarting the lungs, even if the person does not “wake up” after being given Narcan.
Open wounds or any abscesses should always be checked by a medical provider as soon as possible because untreated wounds can lead to a blood infection (sepsis) or other serious conditions. If someone has wounds and believes that they’ve been using fentanyl that contains xylazine, they should let the provider know as wounds associated with xylazine require specialized treatment.
Tranq and other drugs can cause a heavy nod, exposing someone to possible theft and physical or sexual abuse.
Harm reduction tips for heroin, fentanyl, and other drugs are designed to reduce the risk of overdose. The idea behind harm reduction is not to necessarily eliminate substance use but to diminish its harmful effects.
Tips for safer use:
- Carry Narcan
- Listen To Your Body
- Test Your Supply
- Don’t Use Alone
- Use Slow
It’s not about the strength of the person, it’s about the strength of the substance.
Save a Life
Anyone can witness an overdose. Do you know what to do?
If you are a bystander, it is important to carry Narcan and have it on hand. f you aren’t sure whether someone is high or experiencing an overdose, treat it like an overdose – you could save a life. Call 911 – You are legally protected unless you have a warrant, probation or parole.
To get it anywhere in New Mexico call: 1+505-270-5943 or visit https://www.doseofreality.com/save-a-life/get-narcan/.
Myths About Fentanyl Exposure
You can’t overdose on fentanyl by touching a doorknob or dollar bill. The only time it is absorbed through the skin is with a doctor prescribed fentanyl skin patch—and even then— it takes hours of exposure.
Inhaling secondhand smoke from someone smoking fentanyl will not cause an overdose.